I just recently found out that your brain stops producing lithium on its own after 30-60 days of taking it .My doc told me I would be on lithium the rest of my life but did not say why,I did some research and found this information myself.I feel once I get my moods stabilized and they stay that way I should be able to try to go without medication.I definately dont want to rake something the rest of my life.HE has not even checked my levels before or after taking lithium.
I am bipolar and take several medications to control my mood swings. Unfortunately, though willing, I will be on medication the rest of my life. In order to control your severe mood swings you may have to, too. It is a common mistake to get the moods undercontrol with medication and then to try and come off the meds only to be in worse shape again. The brain chemicals are imbalanced and may will become imbalanced again after coming off the meds. Get your doctor to explain this to you. I don't know your particular situation, but your doctor does.
With lithium, at least when I was on it, the doctor checked the levels. How long have you been taking it? Ask your doctor about this. If lithium makes you nervous there are alternatives, but try to work with your doctor and see how it goes. Discuss your concerns with him.
Other medications you might investigate are antidepressants, I am presently on Cymbalta and switching to Pristiq, and I take Abilify for mood swing control. Other medicines that help with mood swings include Lamictal and Depakote. Only your doctor can advise you as to the best medicines to take for your situation.
Hope this helps, keep in touch,
I have several friends who habe bipolar one in particular that did have a hard time with Lithium, he decided to try and discontinue a lot (major) part of what he was taking which resulted in lots of problems once he got back on medication and really was honest with the doctor about why he was opposed to the Lithium the doctor made some major changes and he made great improvements, from what he described it was easy to understand why one would not like the effects of Lithium but as the doctor told him there are other alternatives, I am unsure what he is on but he has had changes made and is doing so much better! you take good care, talk with your doctor and let us know how you are doing, we care.
I have been on Lithium and Manerix for 3.5 years now. I was hospitalized 6 months before the doctors found a med that worked for me. I had a psychoatic episode because I was prescribed Seroquel for Major depression. They think I might be bi-polar because it took so long to find a med. I have had 3 depressions and with each one got worse. I will have to been on Lithium the rest of my life. I had a hard time accepting that I would need meds forever but I am now happy and normal again. The meds are for balancing your chemicals in your brain. If you get off, you can get right back where you started. Not a pretty picture for yourself and your family. Hope this helps you. Smiley happy:)
I would definitely double-check with your doctor or maybe see someone else. I had a doctor that told me the same thing. For two years I believed her even though I had bad side effects from lithium. I started seeing another doctor and she kept tweeking my meds until we got something that worked. Now I am on Cymbalta and Zoloft and doing better.
That is interesting I have done tons of research on Lithium and never ran across that. If your system runs out does the Lithium keep the level the same or is there a need to increase?
Not testing is not a good solution, a very bad one. My Dr, said that if I would agree to keeping up with water intake and frequent testing Lithium is still the gold standard. That would give me some serious concern about who I was being treated by, tests and Lithium aren't a secret but quite well known. It could cause some serious physical damage. Quite odd also since most of the newer meds are less well known and Lithium is common knowledge or would be for someone treating your symptoms.
It is probably something we all think about when being told we will have to be on medication the rest of our lives. The horror show in my life helped me to be medicine compliant, going into a spin and coming back to meds can be a tough circle. For me I viewed it as the time and pain I was sure to encounter by not being on meds. I put enough commotion into my life prior to diagnosis and sure don't want to return.
- Lithium Information for Consumers
- Lithium Information for Healthcare Professionals (includes dosage details)
- Side Effects of Lithium (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 28 Nov 2009 • 4 answers
Posted 30 Jan 2010 • 1 answer
Posted 23 Apr 2012 • 6 answers
Posted 29 Sep 2012 • 3 answers
I take 1250 lithium every night. Two months ago my lithium levels were 0.8 whereas today my results?
Posted 31 Jan 2015 • 3 answers